This website uses cookies to allow us to see how the site is used. The cookies cannot identify you.
If you continue to use this site we will assume that you are happy with this.
Click Here if you want to use the site without cookies else click OK.

Wales Drug and Alcohol Helpline

Freephone: 0808 808 2234
Or text DAN to: 81066
Home Services Drugs A-Z Literature About Us Contact Us

What are fentanyl and carfentanyl?

Fentanyl and carfentanyl are part of a group of drugs known as fentanyls. They are synthetic opioids, which are lab-made drugs that mimic the effects of natural opioids (such as opium or heroin). Some fentanyls are controlled drugs which can be supplied legally on prescription for pain. Fentanyl is about 100 times more potent than morphine, while carfentanyl is 4,000-10,000 times more potent.

Common routes of consumption include intravenous injection, snorting and smoking as well as transdermal via fentanyl patches

What are the risks when heroin is mixed with fentanyls?

Fentanyls are often sold illicitly. If they have been mixed with other substances, many people may not realise that the product they have acquired even contains them.

Fentanyls are opioids, so they have many of the same side effects as heroin, including sedation and respiratory depression. As they are usually very quick acting and very strong, the risk of overdose is much higher - even very small amounts could be fatal for someone who is already using heroin.

The risks are increased even further if:

  • Mixing with other substances (including alcohol)
  • Using larger amounts
  • Taking by injection
  • Taking alone as there is less chance of someone being around to get help quickly

If someone overdoses they will need medical attention much more quickly. They may need to be given naloxone, a common antidote to heroin overdose, in larger amounts. The overdose is more likely to be fatal because the overall drug intake will be so much stronger.

Harm Reduction Advice

Dangers of purchasing and consuming drugs purchased online:

  • Potential for increased potency / toxicity / purity relative to street and/or dealer purchases
  • Potential for contamination with other drugs
  • Potential for purchasing drugs which are medicines which may result in adverse

Take the smallest amount possible. Fentanyl is active at microgram level one microgram is equivalent one millionth of a gram.

Naloxone fentanyl overdose, just like heroin, is reversible using Naloxone, however, more may be required due to the increased potency of fentanyl and fentanyl analogues. As such there is no restriction on the number of Naloxone kits that should be issued to all including:

  • People using drugs
  • Family, friends and peers
  • Health professionals
  • Hostel / housing and social care professionals

Always carry Naloxone and ensure that others know that you have it and where it is as quick response to overdose is vital.

Do not use drugs on own always use in sight of others and/or buddy-up.

Helping services

Most areas of the UK have 'street agencies' or projects (sometimes called community drug services or community drug teams) which offer a range of services including information and advice, counselling, and sometimes support groups and complementary therapies such as acupuncture. Some services have extended working hours and may offer weekend support. If use of this substance becomes a problem you can seek help, advice and counselling from a service in your area. Some agencies provide outreach workers who visit clubs handing out leaflets and making contact with users specifically for harm minimisation.

GPs can make referrals to specialist drug services. For a description of what the different drug services do, choose helping services from here or the main menu.

You can view a list of National Drug Agencies.

If you would like to talk about Fentanyl problems then please call the DAN 24/7 Helpline on:


0808 808 2234
Return to Drugs A-Z Homepage
www.onsis.co.uk